Alert archive / Michigan / Special Marine Warnings in 2021

Special Marine Warning 28, NWS Grand Rapids, MI

August 10, 2021

NWS Grand Rapids, MI issued this special marine warning at Aug 10, 2021, 8:46 PM EDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2021, 8:46 PM EDT (00:46 UTC)
Expired
Aug 10, 2021, 9:45 PM EDT
In force
59 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.0 in
Wind
49.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special marine warning went out at Aug 10, 7:40 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 10, 7:40 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
740 PM EDT Tue Aug 10 2021

LATEST UPDATE...
Update/Aviation

.SYNOPSIS...
Issued at 311 PM EDT Tue Aug 10 2021

- Risk for Severe Weather Tonight into Thu

- Cooling off and drying out over the weekend

&&

.UPDATE...
Issued at 740 PM EDT Tue Aug 10 2021

Over WI, it's been quite an imbalance between very strong
instability (MLCAPE greater than 4000 J per kg) and very weak
shear (0-3km bulk less than 20kt). However it looks like things
are starting to gel together a bit more so a more contiguous cold
pool can develop. Also, there is recent quick development over IL
in even greater instability - and surprisingly this appears more
balanced and may bring our greatest risk for damaging winds. The
HRRR is aggressive in maintaining rather intense convection into
Lower MI, but we are leaning more in favor of the 18Z NamNest
which showed more of a splash-out evolution from the WI convection.
That said, no model is really handling the IL convection well, so
that will be a big thing to watch in the coming hours.

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 311 PM EDT Tue Aug 10 2021

- Risk for Severe Weather Tonight into Thu

A shortwave in IA is forecast to track through Lower MI later this
evening. Ahead of it a very unstable airmass exists. Thunderstorms
were already developing in IA ahead of this feature. Also the
outflow from the storms in the UP is dropping southeast...reaching
now into southeast MN and Northwest WI. A low level jet is shown
to point into the CWA ahead of this convection which increases the
risk for storm potential. The high res models seem to locking on
to the storms in IA building and expanding northeast into
southeast WI and eventually southwest Lower MI. Damaging winds and
large hail are the primary risks.

The broad mid level trough sinks south Wed into Thu. Mid level
winds increase across the CWA then. This will help to strengthen
the deep layer shear. Initially on Wednesday there may be debris
clouds from the overnight convection. However instability builds
through the afternoon and storms may get going by 18z. This
initial convection may be isolated. However later at night ther
are some indications for a forward propagating MCS to develop.
Based on the strength of the forecast deep layer shear and strong
instability...very close monitoring of this pattern is needed.

A west flow develops on Thursday which may act to keep the
strongest convection off to the south to southeast parts of the
CWA. This is where SPC has the marginal risk.

- Cooling off and drying out over the weekend

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 740 PM EDT Tue Aug 10 2021

No changes to previous TAFs except to refine timing for
thunderstorms at MKG. We see very recent development of strong
storms over IL and these could affect the AZO and BTL terminals
later tonight if they hold together. As it stands now, all
terminals feature at least some VCTS and this may need to be
amended to an hour (or two) of prevailing before 06Z, but this
would most likely to happen at MKG, AZO, BTL, and GRR if at all.

&&

.MARINE...
Issued at 311 PM EDT Tue Aug 10 2021

We did issue small craft advisories and beach hazards for parts of
the region. Southwest wind will increase up to 20 knots or better
late tonight as a front approaches from the west. This will act to
build the waves...especially north of Holland. The hazardous
conditions will likely persist into Wednesday evening.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Wednesday morning through late
     Wednesday night for MIZ037-043-050-056.

LM...Small Craft Advisory from 5 AM Wednesday to 3 AM EDT Thursday
     for LMZ844>849.

&&

UPDATE...TJT
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...TJT
MARINE...MJS
Hazardous weather outlook, Aug 10, 9:38 AM EDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
938 AM EDT Tue Aug 10 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111345-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
938 AM EDT Tue Aug 10 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a slight risk of severe weather tonight. The main threat
will be damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight risk of severe weather Wednesday night. The
main threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times Tuesday into Wednesday.

LMZ844>849-111345-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
938 AM EDT Tue Aug 10 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A moderate swim risk exists today for swimmers.

There is a slight risk of severe weather tonight. The main threat
will be damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous swim and boating conditions are looking likely for
Wednesday.

There is a slight risk of severe weather Wednesday night. The
main threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times Tuesday into Wednesday.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:22 PM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 16 more3 hr
Aug 10, 9:40 PM EDTSevere Thunderstorm WarningGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren73 min
Aug 10, 10:02 PM EDTSevere Thunderstorm WarningGRRBarry, Kalamazoo, Kent, Lake, Newaygo58 min
Aug 10, 10:41 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton, Ionia, Mecosta, Montcalm, Osceola64 min
Aug 10, 11:09 PM EDTSevere Thunderstorm WarningGRRClare, Clinton, Gratiot, Ingham, Isabella, Jackson66 min
Aug 11, 11:45 AM EDTSpecial Marine WarningGRR90 min
Aug 11, 12:40 PM EDTSpecial Weather StatementGRRKent65 min
Aug 11, 12:51 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa28 min
Aug 11, 1:07 PM EDTSpecial Weather StatementGRRKent83 min
Aug 11, 1:28 PM EDTSpecial Weather StatementGRRCalhoun, Kalamazoo62 min
Aug 11, 1:39 PM EDTSpecial Weather StatementGRRClinton, Eaton, Gratiot, Ingham, Ionia, Jackson and 1 more2 hr
Aug 11, 1:56 PM EDTSevere Thunderstorm WarningGRRCalhoun38 min
Aug 11, 2:08 PM EDTSevere Thunderstorm WarningGRRJackson58 min
Aug 11, 2:11 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot, Ionia, Montcalm49 min
Aug 11, 2:38 PM EDTSevere Thunderstorm WarningGRRIngham34 min
Aug 11, 6:26 PM EDTSpecial Marine WarningGRR2 hr
Aug 11, 7:32 PM EDTSevere Thunderstorm WarningGRRMuskegon43 min

Nearby

Special Marine Warnings in Michigan, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.